Drug eruption occurs when the cutaneous tissue reacts to a drug that has been taken by the patient. It may be mild – raised, red, itchy rash that is widespread or severe – anaphylaxis or severe cutaneous reaction such as Stevens-Johnson syndrome.
The most common causes of drug eruptions are:
- Allergy to the medication taken (usually antibiotics)
- Intolerance to the medication taken
- Underlying viral infection
- Pseudoallery – presents like an allergy (Urticaria) but is the direct release of mast cell mediators by the drug
Patients may also present with pyrexia and lethargy associated to the underlying illness being treated. However, it is important to look for other organ involvement to rule out a severe cutaneous reaction. A full medical history should be taken to identify the onset of symptoms in relation the medication that was started.
If a drug eruption is suspected, stop the current medication immediately. Applying emollients to the skin and administering oral antihistamines may relieve the symptoms. The medication may need to be changed and if severe the patient may require allergy testing.